Skip to main content

Generic Epinephrine Autoinjector Authorized (once again!) - What Does It Mean For You?

The following message is courtesy of the American Academy of Allergy, Asthma & Immunology. A formerly available epinephrine auto-injector (Adrenaclick) is back on the market, as is an authorized generic for this specific device. It is likely that insurance companies and pharmacies may encourage substitution with this generic product, as a way to decrease expenses for both insurers and patients. Please read the message, and be alert to the possibility of device substitution.
_________________________________________

Be Aware of Authorized Generic Epinephrine Autoinjector


Dear Colleagues:
It has come to our attention that Lineage Therapeutics, Inc. recently launched an authorized generic version of Adrenaclick® under the name epinephrine injection, USP auto-injector. This product being marketed as a generic epinephrine autoinjector is an “authorized generic” of the Adrenaclick autoinjector only.
We want to make you aware because the availability of this product may result in substitution for other epinephrine autoinjectors at the pharmacy, which could lead to patient and caregiver confusion.
Epinephrine autoinjectors look and function differently from one another, and they have different instructions for use and require different training. You may have trained your patient for the administration of one type of injector, and the pharmacy may provide another type on which the patient has not been trained. During the stress of an anaphylactic reaction, this may be confusing to a patient and could result in the delay or perhaps an error in the administration of the drug.
When having a prescription filled, patients or caregivers should reinforce with the pharmacist the importance of getting the specific epinephrine autoinjector their physician prescribed and that they are trained to use.
You can view each type of epinephrine autoinjector and the instructions for administration at the respective product websites: www.epinephrineautoinject.comwww.adrenaclick.comwww.auvi-q.com andwww.epipen.com.
Sincerely,
Linda Cox, MD, FAAAAI
AAAAI President
president@aaaai.org

_________________________________________________________

Bottom line? 

As proper use of autoinjectable epinephrine is dependent on training and familiarity with the device, generic substitutions for one device should not replace a prescription for a different device. If cost concerns require you to consider a generic, please first visit your doctor's office to be trained on the device you will be receiving. This will allow you to ensure that you and your family are comfortable with the device to be dispensed.

Comments

Popular posts from this blog

Keratosis Pilaris - Or, Why My Kid Looks Like a Plucked Chicken

The skin is the body's largest organ. The condition of the skin is, in many ways, a window into our internal health. Therefore, it is only natural that people become immediately concerned by rashes. We often neglect our own elevated blood pressure, achey joints, or other ailments. The onset of a new rash, on the other hand, can quickly lead to a call to the doctor.

Interestingly, there is one rash I see in my practice which rarely causes alarm among patients and parents. In fact, it is common for a parent to state, "Oh, that? His sister has that too. In fact, so do I!"

Keratosis Pilaris is a common, heritable disorder which results in small bumps consisting of accumulated skin cells and keratin at the sites of hair follicles. It is especially common in people who have a history of allergies.
Although it can be mildly itchy, the rash generally does not cause discomfort. Commonly described as "gooseflesh", keratosis pilaris can be a concern cosmetically, leading…

When Food Allergy Treatments are Sensationalized, it is the Allergist's Role to Bring Us All Back Down to Earth

Sharing a recent post from my practice Facebook page, in response to concerns raised by the recent publication of a meta analysis on anaphylaxis rates during food allergen oral immunotherapy: https://www.thelancet.com/journals/lancet/article/PIIS0140-6736(19)30420-9/fulltext
I hope my comments are helpful at proving some context for patients currently pursuing or consider food allergen desensitization therapy. 
I am a non-alarmist by nature, and feel it is 100% possible to integrate new data without falling prey to the sensationalization of these publications by the media. It is frustrating to read in the news one day, "Researchers find CURE for peanut allergies!" (WRONG!!!) and the next day read "Experimental treatment for food allergy causes more life-threatening reactions than avoidance!" (Hmmm...a bit misleading). No nuance, no thoughtfulness, no concern for the impact of such a black & white approach to a decidedly grey issue. And why would there be? Nuance …

Why Drug Allergies Matter (Or Why Penicillin Allergy is Responsible for My Son's Lopsided Neck)

My 6 year son old just got over a rite of passage - strep throat and scarlet fever. Unfortunately, before we could even celebrate his recovery, I noticed a swelling on the left side of his neck. It was red and tender, and it was GROWING. The pediatrician in me worried, "Damn. Lymphadenitis (infected lymph node)". No sooner had we finished one course of antibiotics than we were onto another, and the side effects were bad enough to keep him out of school for another three days.

Why did my munchkin suffer so? My answer: Drug allergy.

Group A streptococcal bacteria (the cause of strep throat and scarlet fever) is remarkably sensitive to penicillin. Penicillin is the first choice treatment for strep throat, and has been proven to reduce the risk of developing rheumatic fever, a post-infectious complication which can result in chronic heart disease.

Problem is, my son is allergic to antibiotics in the penicillin family. At 11 months of age (8 days into his second ever course of am…